Kansas, 2011

Hail in Kansas, July 5, 2011

July 5, 2011 · NWS ICT · 1 event in 1 county or zone

During the late evening hours on the 5th, an isolated severe thunderstorm moving south produced quarter size hail over far northern Marion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the late evening hours on the 5th, an isolated severe thunderstorm moving south produced quarter size hail over far northern Marion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 5, 7:27 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 5, 7:27 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT TUE JUL 5 2011

.UPDATE...

TONIGHT:
ALL POPS/WX/QPF GRIDS HAVE BEEN UPDATED TO REFLECT ISSUANCE OF SVR #603
THAT IS IN EFFECT TIL 3AM CDT FOR PRIMARILY THE NE CORRIDOR. SKY GRIDS
WERE ALSO INCREASED TO REFLECT AREAL EXTENT OF (+)TSRA.

&&

.PREV DISCUSSION... /ISSUED 705 PM CDT TUE JUL 5 2011/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
FOCUS IS ON TSRA POTENTIAL LATE TONIGHT FROM NRN KS TO NE THEN SE KS
ALONG & N-E OF ELEVATED WARM FRONTOGENESIS. THESE AREAS ARE VERY WELL
ALIGNED WITH BROAD NW-SE ORIENTED AXIS OF RICH MOISTURE. AIRMASS IS
PRIMED & READY FOR MCS DEVELOPMENT WITH COMPLEX PROPAGATING SE OVER
KRSL...KSLN & KCNU TERMINALS WHERE "VCTS" HAS BEEN ASSIGNED...FOR NOW.
THERE IS POTENTIAL FOR ~1,200FT CIGS OVER KRSL & KSLN ~06/11Z (LIKELY
CONVECTIVELY-INDUCED CUMULUS FRACTUS). IF TSRA ASSIGNED TO ANY OF THE
3 AFORE-MENTIONED TERMINALS IT WOULD LIKELY BE FROM 06/10Z-06/15Z. BE
LOOKING FOR UPDATES FOR THESE PERIODS.

PREV DISCUSSION... /ISSUED 311 PM CDT TUE JUL 5 2011/

DISCUSSION...
FORECAST UPDATES WILL FOCUS ON TIMING AND PLACEMENT OF
THUNDERSTORMS CHANCES FOR THE NEXT COUPLE DAYS...FOLLOWED BY HEAT
BUILDING OVER THE REGION AGAIN FOR THE WEEKEND INTO EARLY NEXT
WEEK.

TONIGHT
ISOLATED THUNDERSTORMS COULD DEVELOP OVER CENTRAL OR SOUTHEAST
KANSAS...BUT THE MAIN AREA WILL BE ALONG THE FRONTAL BOUNDARY IN
SOUTHERN NEBRASKA FOR LATE THIS AFTERNOON/EVENING. THIS ACTIVITY
ALONG THE FRONT WILL SPREAD SLOWLY SOUTHWARD TONIGHT INTO CENTRAL
KANSAS.

WED-FRI
CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS A SHORT WAVE OVER NEVADA
WHICH WILL ROTATE AROUND THE UPPER LEVEL HIGH PRESSURE CENTER INTO
NEBRASKA FOR WEDNESDAY AFTERNOON/NIGHT. THE BETTER CHANCES OF
PRECIPITATION FOR KANSAS WILL OCCUR FROM WEDNESDAY AFTERNOON THROUGH
THE THURSDAY MORNING PERIOD. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER SOUTHERN NEBRASKA/NORTHERN KANSAS ALONG THE
FRONT ON WEDNESDAY AFTERNOON. THIS ACTIVITY WILL SPREAD SOUTHWARD
AND GROW INTO A MCS FOR WEDNESDAY NIGHT WITH A SLOW SOUTHEAST
MOVEMENT...AIDED BY STRONG ISENTROPIC LIFT IN THE 310-315K LAYER
AHEAD OF THE SHORTWAVE. THE FORECAST LOOKS A LITTLE MURKY FOR
THURSDAY AS THE EFFECTIVE FRONTAL BOUNDARY COULD BE PUSHED SOUTH OF
THE KANSAS/OKLAHOMA BORDER BY THE MCS COLD POOL. IF THIS OCCURS IT
WOULD LIMIT PRECIPITATION CHANCES FOR THE AREA ON THURSDAY
AFTERNOON/NIGHT...BUT COOLER THAN NORMAL HIGH TEMPERATURES WOULD
PROVIDE A NICE DAY A RELIEF FROM THE HEAT. THE HEAT WILL BEGIN TO
BUILD BACK INTO THE AREA ON FRIDAY AND INCREASE FOR THE WEEKEND.

EXTENDED: SAT-TUE
CONFIDENCE IS HIGH FOR INCREASING HEAT AND DRY WEATHER CONDITIONS TO
PREVAIL FOR THE WEEKEND INTO EARLY NEXT WEEK...AS THE UPPER RIDGE
CENTER MIGRATES SLOWLY EASTWARD FROM KANSAS INTO THE MID-MISSISSIPPI
VALLEY REGION.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  95  71  88 /  30  30  40  30
HUTCHINSON      74  95  71  88 /  40  30  40  40
NEWTON          74  94  71  87 /  40  30  50  40
ELDORADO        73  94  71  87 /  30  30  40  40
WINFIELD-KWLD   75  97  72  90 /  20  20  30  30
RUSSELL         71  91  68  86 /  50  30  50  40
GREAT BEND      72  93  69  88 /  40  30  40  40
SALINA          74  91  70  85 /  60  40  50  40
MCPHERSON       73  93  70  86 /  50  30  50  40
COFFEYVILLE     73  95  71  89 /  20  20  30  40
CHANUTE         72  92  70  85 /  50  30  40  40
IOLA            72  92  70  85 /  50  30  50  40
PARSONS-KPPF    73  94  71  87 /  40  20  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 5, 7:43 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT TUE JUL 5 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
843 PM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF GOLFBALL-SIZED HAIL AND 60 TO 70
MPH WINDS ARE LIKELY ALONG...AND NORTHEAST...OF A LINE FROM
MCPHERSON...TO EL DORADO...TO INDEPENDENCE TIL 3 AM CDT. STRONG
THUNDERSTORMS CAPABLE OF NICKEL-SIZED HAIL AND GUSTS AROUND 50 MPH
ARE POSSIBLE FROM RUSSELL AND GREAT BEND SOUTHEAST THROUGH WICHITA
TO SEDAN. THESE THUNDERSTORMS WILL CONTINUE OVER THESE AREAS
THROUGH DAYBREAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA FROM
WEDNESDAY THROUGH THURSDAY...AS A WEAK COLD FRONT MOVES SOUTHWARD
INTO THE KANSAS REGION. STRONG TO MARGINALLY SEVERE STORMS ARE BOTH
POSSIBLE WITH DIME TO QUARTER SIZED HAIL AND 50 TO 60 MPH GUSTS.

HEAT INDICES OF 100 TO 104 ARE POSSIBLE SATURDAY THROUGH MONDAY
DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY TONIGHT FOR AREAS GENERALLY
ALONG...AND NORTHEAST...OF A LINE FROM MCPHERSON...TO EL DORADO...
TO INDEPENDENCE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/CDJ

In the hours before

Special weather statement, Jul 5, 9:04 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT TUE JUL 5 2011

KSZ052-053-060330-
CHASE-MARION-
1004 PM CDT TUE JUL 5 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST CHASE AND NORTHERN MARION COUNTIES...

AT 958 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM NEAR HERINGTON...OR 17 MILES SOUTHEAST OF
ABILENE...AND MOVING SOUTH AT 15 MPH.

QUARTER SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN MARION AND NORTHWESTERN CHASE COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

DARMOFAL

The radar

The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
July 5, 9:28 PM CST
Where
Marion County, 0.54 mi E of Ramona
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.600, -97.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335846.